Alert archive / Kansas / High Wind Warnings in 2020
High Wind Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Jan 6, 2020, 3:05 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas; Dundy County, Nebraska. It took effect at Jan 6, 2020, 10:00 AM MST. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 6, 2020, 3:05 AM MST (10:05 UTC)
- In effect from
- Jan 6, 2020, 10:00 AM MST
- Expired
- Jan 6, 2020, 5:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 11:15 AM MST | HIGH SUST WINDS 40 | 2 Nw Wray, CO | THE AWOS IN WRAY, CO (K2V5) MEASURED SUSTAINED WINDS OF 40 MPH GUSTING TO 51 MPH AT 1815 UTC (11:15 AM MST). |
| Jan 6, 12:49 PM MST | NON-TSTM WND GST 58 | 4 S Burlington, CO | ITR ASOS MEASURED A GUST OF 50 KTS AT 1949Z. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WWUS73 KGLD 061005 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 305 AM MST Mon Jan 6 2020 COZ090>092-NEZ079-070000- /O.NEW.KGLD.HW.W.0001.200106T1700Z-200107T0000Z/ Yuma County-Kit Carson County-Cheyenne County-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, and Benkelman 305 AM MST Mon Jan 6 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds sustained at 35 to 45 mph with gusts as high as 55 to 65 mph. * WHERE...Yuma, Kit Carson, and Cheyenne counties in eastern Colorado, and Dundy county in southwest Nebraska. * WHEN...From 10 AM this morning to 5 PM MST this afternoon. * IMPACTS...Dangerous travel conditions are anticipated to be the primary impact. High profile vehicles will be most at-risk, particularly on well-traveled routes such as Interstate 70, Highway 385, Highway 27, Highway 34, and Highway 36. Winds of this magnitude may also down trees, power lines, and damage property. * ADDITIONAL DETAILS...Northwest winds will noticeably strengthen late this morning and early this afternoon. Strong winds will persist through the afternoon. Winds will rapidly weaken around, or shortly before, sunset this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items. Travelers in eastern Colorado and northwest Kansas are urged to exercise additional caution this afternoon. && $$ KSZ001-013-027-041-070000- /O.NEW.KGLD.HW.W.0001.200106T1700Z-200107T0000Z/ Cheyenne-Sherman-Wallace-Greeley- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, and Tribune 305 AM MST Mon Jan 6 2020 /405 AM CST Mon Jan 6 2020/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...Northwest winds sustained at 35 to 45 mph with gusts as high as 55 to 65 mph. * WHERE...Cheyenne, Sherman, Wallace and Greeley Counties. * WHEN...From 10 AM MST /11 AM CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Dangerous travel conditions are anticipated to be the primary impact. High profile vehicles will be most at-risk, particularly on well-traveled routes such as Interstate 70, Highway 385, Highway 27, Highway 34, and Highway 36. Winds of this magnitude may also down trees, power lines, and damage property. * ADDITIONAL DETAILS...Northwest winds will noticeably strengthen late this morning and early this afternoon. Strong winds will persist through the afternoon. Winds will rapidly weaken around, or shortly before, sunset this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items. Travelers in eastern Colorado and northwest Kansas are urged to exercise additional caution this afternoon. High dust concentrations can aggravate asthma and cause respiratory problems, especially in children, the elderly, or those with pre-existing respiratory conditions. The Kansas Department of Health and Environment recommends taking preventative measures such as staying indoors or wearing protective breathing masks, if outside. && $$ Vincent
1 follow-up statement
165 WWUS73 KGLD 062336 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 436 PM MST Mon Jan 6 2020 COZ090>092-NEZ079-070045- /O.EXP.KGLD.HW.W.0001.000000T0000Z-200107T0000Z/ Yuma County-Kit Carson County-Cheyenne County-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, and Benkelman 436 PM MST Mon Jan 6 2020 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds are decreasing across the Tri-State area and high wind conditions are no longer expected. $$ KSZ001-013-027-041-070045- /O.EXP.KGLD.HW.W.0001.000000T0000Z-200107T0000Z/ Cheyenne-Sherman-Wallace-Greeley- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, and Tribune 436 PM MST Mon Jan 6 2020 /536 PM CST Mon Jan 6 2020/ ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON... Winds are decreasing across the Tri-State area and high wind conditions are no longer expected. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jan 6, 1:43 AM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 6, 1:43 AM MST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Goodland KS 143 AM MST Mon Jan 6 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 135 PM MST Sun Jan 5 2020 The primary short term forecast concerns revolve around the strong winds and dry conditions expected Monday afternoon. The next short wave trough expected to move through the westerly flow aloft and across the forecast area will move east of the Rockies this evening with a secondary short wave trough phasing into the main trough as it moves across the central High Plains region during the day on Monday. Northwest flow aloft will follow on Tuesday with the apex of the upper ridge over the western U.S. to move east of the Rockies and across the central High Plains region Tuesday night into early Wednesday morning. Following the passage of a surface trough around 12Z, winds from the 850-500mb are unidirectional out of the northwest with speeds around 40 kts showing up just off the surface with a broad area of subsidence below 500mb on Monday. Winds are expected to increase over a large area following the breakdown of the near surface inversion just after sunrise and continue through much of the day with sustained wind speeds of around 30 mph over the western 2/3s of the forecast area along with gusts between 45-50 mph extending along a corridor roughly from Sterling, CO to Garden City, KS. Winds won't be strong enough to warrant a high wind highlight. Minimum relative humidity values are expected to drop to around or slightly below 20% Monday afternoon for several hours. Although RH values will fall a bit short of the strict 15% RH criteria for a Red Flag warning, with dessicated fine fuels and wind gusts to 50 mph, any outdoor burning is strongly discouraged and caution should be taken as any outdoor fire could quickly become out of control. Current WPC FWX Day 2 outlook has an ELEVATED area from southwest Kansas into the Texas panhandle region, but currently see that area potentially expanding into the far eastern and southeastern CO area due to the very dry fuels and potential for strong winds. Conditions will remain dry with temperatures continuing to warm into Tuesday with highs in the 50s. RH values around or slightly below 20% are possible again on Tuesday, but wind speeds will be significantly less, lowering the potential for elevated fire weather conditions. .LONG TERM...(Tursday through Monday) Issued at 143 AM MST Mon Jan 6 2020 For the extended period expect dry condition with the exception of Thursday night through Friday night. Near to slightly above normal temperatures are expected during this period with the exception of Friday which will be below normal. Normal highs for this time of year are in the low-40s. At the start of the extended, on Thursday, the models are showing a deep and broad upper-level trough located over Rockies. Meanwhile on the surface, a cold front is forecasted to be east of the local area. Behind this front, the models are showing a mid-level trough moving into the region late Thursday night and into Friday night. This trough will bring a chance snow showers to the area. However, there is a question about how much moisture will be associated with this system. We will need to monitor this over the next couple of model runs to know for sure if we will received any precipitation. Beyond Friday there is uncertainty with the models as it looks like a zonal pattern is setting up over the Plains. At this time the NBM has dry conditions for the local area so I will stay with what it gives; however, this may change in the next few model runs. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 950 PM MST Sun Jan 5 2020 VFR conditions are expected throughout the TAF period at both KGLD and KMCK. Light and variable winds overnight will give way to northwesterly gusty winds Monday. Prevailing wind gusts will likely be on the order of 30 kts with stronger localized gusts in the afternoon hours tomorrow. A brief period of some low level wind shear will be possible, especially at KGLD, Monday morning before the stronger wind gusts make it down to the surface. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...BW AVIATION...PATTON
Hazardous weather outlook, Jan 6, 1:15 AM MST, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 115 AM MST Mon Jan 6 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070815- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 115 AM MST Mon Jan 6 2020 /215 AM CST Mon Jan 6 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong northwest winds will develop across the Tri-State area this afternoon, particularly in eastern Colorado and extreme western Kansas, or along and west of Kansas Highway 25, where sustained winds as high as 35 to 45 mph and gusts up to 60 mph will be possible. Strong northwest winds and low relative humidity values will create hazardous fire weather conditions this afternoon, mainly in eastern Colorado and extreme western Kansas. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Hazardous fire weather conditions will be possible during the afternoon hours on both Tuesday and Wednesday. Otherwise, hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Vincent
Nearby
High Wind Warnings in Kansas, 2020High Wind Warnings in Colorado, 2020High Wind Warnings in Nebraska, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.